Kansas, 2009

Hail in Kansas, July 29, 2009

July 29, 2009 · NWS GLD · 1 event in 1 county or zone

A line of thunderstorms developed across Wallace county and moved southeast, producing one penny hail report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms developed across Wallace county and moved southeast, producing one penny hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 29, 4:53 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 29, 4:53 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT WED JUL 29 2009

.DISCUSSION...
200 PM MDT WED JUL 29 2009

FORECAST FOCUS TO REMAIN ON PRECIPITATION CHANCES TONIGHT AND
RECORD OR NEAR RECORD LOW TEMPERATURES FOR PARTS OF THE AREA
TONIGHT AND THURSDAY NIGHT.

ANOTHER SLUG OF MOISTURE TO MOVE ACROSS THE SOUTHWEST PART OF THE
FORECAST AREA TONIGHT WHERE HIGHEST POPS WILL BE LOCATED. FURTHER
NORTHEAST DRIER AIR MOVES IN FROM THE NORTHWEST SO LITTLE CHANCE
OF PRECIP THERE. LOW TEMPS 50-55...RECORDS IN JEOPARDY INCLUDE
BURLINGTON (51 IN 1971) AND MCCOOK (52 IN 1948). HILL CITY WILL BE
CLOSE (51 IN 1965).

FOR THURSDAY CONTINUED VERY COOL FOR THIS TIME OF YEAR. SHOULD SEE
SOME SUNSHINE BY THE END OF THE DAY...WILL SHOOT FOR TEMPERATURES
IN THE 65-70 RANGE IN FAR EASTERN COLORADO...LOW TO MID 70S
ELSEWHERE. THE RECORD LOW HIGH TEMPERATURE IN GOODLAND IS 71
DEGREES SET BACK IN 1936...COULD BE CLOSE. CONTINUED RATHER COOL
THURSDAY NIGHT WITH LOW TEMPERATURES GENERALLY IN THE LOW 50S.
RECORDS IN JEOPARDY INCLUDE YUMA (49 IN 1950)...MCCOOK (53 IN
1992) AND HILL CITY (56 IN 2000).

SOUTH TO SOUTHWESTERLY WINDS INCREASE A BIT FRIDAY AFTERNOON
GENERALLY EAST OF THE CO/KS BORDER AS A SURFACE TROUGH DEVELOPS
AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH THE AREA AROUND
MIDNIGHT. CONVECTION WILL HOLD OFF TIL THE AFTERNOON HOURS WHEN
COMBINATION OF TEMPERATURES IN THE MID TO UPPER 80S AND
APPROACHING FRONT AND INCREASING UPPER DYNAMICS WITH THE TROUGH
ASSOCIATED WITH THE FRONT MOVE CLOSER TO THE AREA. A FEW SEVERE
STORMS EXPECTED. FORCING ALONG THE FRONT MAY PROMOTE SEVERE
THUNDERSTORMS INTO THE EVENING BEFORE MOVING OUT OF THE AREA BY
DAYBREAK SATURDAY MORNING.

FOR SATURDAY IT WILL BE DRY AND SLIGHTLY COOLER IN WAKE OF
FRIDAY/FRIDAY NIGHTS FRONTAL PASSAGE. HIGH TEMPERATURES IN THE LOW
TO MID 80S.

IN THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...UPPER PATTERN WILL BE
TROUGHING IN THE GREAT LAKES AND WEST WITH RIDGING IN THE MIDDLE.
LATEST MODELS HAVE WARMED THINGS QUITE A BIT FROM YESTERDAY AND
LOOKING AT GFS/ECMWF 850 TEMPERATURES HAVE TRENDED TEMPERATURES UP
AND SIMILAR TO HPC GUIDANCE. AFTERNOON AND EVENING THUNDERSTORMS
POSSIBLE JUST ABOUT EVERY DAY. HIGH TEMPERATURES IN THE 90S SUNDAY
AND MONDAY...MID TO UPPER 80S TUESDAY AND WEDNESDAY. OVERNIGHT
LOWS NEAR SEASONAL NORMS.

07
&&

.AVIATION...
545 PM MDT WED JUL 29 2009

FOR THE 00Z TAFS...EXPECT VFR CONDITIONS THROUGH THE PERIOD.
HOWEVER...ONGOING CONVECTION HAS BEEN THROWING OUT OUTFLOW
BOUNDARIES THAT HAVE BEEN CAUSING ADDITIONAL THUNDERSTORMS. DESPITE
THESE NUMEROUS OUTFLOW BOUNDARIES...THE STRONGEST THUNDERSTORMS
THAT HAVE BEEN CAUSING MVFR AND SOME IFR CONDITIONS ARE EXPECTED
TO STAY SOUTH AND EAST OF BOTH TAF SITES. HOWEVER...WILL KEEP
MONITIORING CLOSELY IN CASE THUNDERSTORMS DEVELOP QUICKLY NEAR THE
SITES.

OTHERWISE...A WEAKENING LINE OF SHOWERS BEHIND COLD FRONT SHOULD
BE NEAR BOTH SITES THIS EVENING BUT SHOULD STAY VFR. AFTER THAT A
LOT OF LINGERING CLOUD COVER AND NORTHERLY WINDS WILL PREVAIL
THROUGH THE REST OF THE PERIOD.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 29, 1:27 PM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT WED JUL 29 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
227 PM MDT WED JUL 29 2009 /327 PM CDT WED JUL 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF INTERSTATE
70 THROUGH THE REMAINDER OF THE AFTERNOON. LARGE HAIL WILL BE THE
MAIN THREAT...ALTHOUGH A BRIEF TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY THROUGH TUESDAY. AT THIS
TIME THE MAIN THREAT IS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF INTERSTATE 70 THIS AFTERNOON.

024

The radar

The Goodland radar (KGLD), 69 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wallace

When
July 29, 5:43 PM MST
Where
Wallace County, 6.91 mi S of Sharon Spgs Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.750, -101.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179430.